Download the infographic! | Watch the animation.
Antibiotic-associated diarrhea (AAD) is a common complication of antibiotic treatment. It refers to the passage of loose, watery stool, at least three times per day, in individuals who are taking or recently took antibiotics (Kelly & Lamont, 2021; Gianelli 2017).
According to literature, up to one third of the people who take antibiotics develop diarrhea but the frequency of AAD varies with the type of antibiotic taken; certain antibiotics such as amoxicillin or clindamycin cause diarrhea more frequently than others (The Hospital, 2016; Giannelli, 2017).
Most cases of AAD are mild, requiring no further treatment. However, sometimes a more serious type of AAD can occur which is caused by the bug (bacterium) Clostridioides difficile, also known as C. diff for short (Barbut & Meynard, 2002).
What are antibiotics?
Antibiotics are one of the most commonly used medications in the world. They are prescribed by doctors and used to treat infections caused by bacteria.
Why can antibiotics cause diarrhea?
Your gut is home to over 100 trillion of microorganisms (such as fungi, bacteria and viruses). You may have heard them referred to as the “natural gut flora” or “natural microbiome”; they consist of both good i.e. helpful bacteria and potentially harmful bacteria which are kept in balance. Their role is to keep the gut healthy by preventing certain diseases, aiding in the digestion of certain foods such as fibers and regulating the immune system (The Nutrition Source, 2022).
When you consume antibiotics, not only are the disease-causing bacteria targeted but occasionally some of the bacteria that usually live in your bowel take a hit too. This upsets the normal balance of the gut flora causing harmful bacteria to flourish and release toxins which can damage the lining of the intestine. This in turn leads to “digestive dilemmas” such as diarrhea, nausea and vomiting and making the body more susceptible to infections e.g C. diff infections (CDI) (Giannelli 2017; Cannon, 2019).
Signs and Symptoms of AAD
In most cases, the diarrhea caused by antibiotics is mild and does not require further medical intervention. However, on occasion, a more severe form of AAD can occur. Symptoms include:
- Abdominal pain or tenderness
- Profuse watery diarrhea with mucus and/or blood
- Dehydration – typical signs and symptoms include feeling tired and lightheaded, thirsty, passing dark coloured urine and less frequent urination
- Nausea and loss of appetite (Lewis, 2022; Barbut & Meynard, 2002)
What happens if you get diarrhea?
We lose water and electrolytes which are minerals such as sodium, potassium, magnesium, and sugars through our sweat, urine, and stool. During diarrhea, there is an increased loss of fluids and salts. If these levels are not replenished and you lose more fluids and electrolytes than you take in, it can lead to dehydration and electrolyte imbalance. If you develop severe dehydration, it may sometimes lead to serious complications such as kidney failure or organ damage (Lewis, 2022).
What should you do if you get diarrhea?
Here are some strategies to adopt if you have diarrhea:
- Hydration: Drink plenty of fluids containing adequate amounts of water, sugar and salts to stay hydrated. It is important to counteract the fluid and electrolyte lost though diarrhea. If you are unable to take fluids by mouth, contact your physician or visit the nearest emergency room.
- Diet: There is no special diet recommended for someone with AAD. However, it is a good idea to avoid spicy and fatty foods as well as dairy.
- Hygiene: Wash your hands frequently with soap and water, especially before eating or preparing food and after using the washroom.
- Contact your health care provider: If you have mild diarrhea, your symptoms will generally clear up once the antibiotic therapy is completed. However, in some cases your doctor may decide to stop the antibiotic until symptoms resolve. Your doctor may also order some tests to determine the cause of diarrhea and depending on the results and/or the severity of your symptoms you may require hospital admission. If C. diff is found to be the cause of AAD, another antibiotic may need to be prescribed for treatment (Kelly & Lamont, 2021; Giannelli 2017). Follow your doctor’s advice and take your medication as prescribed.
Wash your hands regularly with soap and warm water for at least 20 seconds. And periodically clean high-use surface areas, such as the kitchen and bathroom.
Use antibiotics wisely, as prescribed. Never use antibiotics prescribed for someone else and never use left over antibiotics from a previous illness.
Another option is probiotics such as Florastor which add “helpful” or “good” micro-organisms (yeast) to the digestive system (Cannon, 2019; Barbut & Meynard, 2002).
What are probiotics?
Probiotics are described by the World Health Organization (WHO) as “live microorganisms which when administered in adequate amounts confer a health benefit on the host” (Hill et al., 2014). In other words, probiotics are “good” tiny living organisms (such as bacteria and/or yeast) that restore gut flora, help improve the digestive system, fight disease, and maintain health. They are available as dietary supplements in capsules, powders and liquids and can also be found in foods such as certain kinds of yoghurt (Harvard Health, 2022). Florastor is a popular probiotic, containing a unique yeast Saccharomyces boulardii CNCM I-745 (S. Boulardii), which is commonly used to manage gastrointestinal issues or symptoms such as acute diarrhea, antibiotic-associated diarrhea, Clostridium difficile associated diarrhea or traveler diarrhea. (Bowman, 2017).
Are probiotics effective in preventing antibiotic-associated diarrhea?
Many studies have demonstrated that probiotics may help prevent or reduce the risk of antibiotic-associated diarrhea (Barbut & Meynard, 2002). There are many different probiotic products in the market, and it is important to know how effective and useful individual probiotics are. In this regard, Saccharomyces boulardii has been researched worldwide for over 65 years and studied in over 100 clinical trials. It has been proven that Florastor probiotics reduces the incidence of antibiotic-associated diarrhea by up to 80% in children and up to 84% in adults (Kotowska et. Al, 2005).
In summary, yes there is evidence which suggests that S. boulardii can help restore the balance of gut microorganisms. But before starting probiotics, consult with your health care professional. It is important to ensure that you have a proper diagnosis, understand the potential risks and benefits of probiotics, and find appropriate probiotic products to use.
This article was made possible due to an unrestricted grant from Florastor.
Barbut, F., & Meynard, J. L. (2002, June 8). Managing antibiotic associated diarrhoea. BMJ (Clinical research ed.). Retrieved March 1, 2023, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1123310/
Bowman, J. (2017, September 2). What yeast is good for the gut? Healthline. Retrieved February 8, 2023, from https://www.healthline.com/health/what-yeast-is-good-for-the-gut
Cannon, S. L. (2019, January 25). Antibiotics in kids: Your questions answered. Henry Ford Health – Detroit, MI. Retrieved March 1, 2023, from https://www.henryford.com/blog/2019/01/antibiotics-in-kids-your-questions-answered
Giannelli, F. R. (2017). Antibiotic-associated diarrhea. Journal of the American Academy of Physician Assistants, 30(10), 46–47. https://doi.org/10.1097/01.jaa.0000524721.01579.c9
Harvard Health. (2022, February 2). Should you take probiotics? Retrieved March 1, 2023, from https://www.health.harvard.edu/staying-healthy/should-you-take-probiotics
Hill, C., Guarner, F., Reid, G., Gibson, G.R., Merenstein, D.J., Pot, B., Morelli, L., Canani, R.B., Flint, H.J., Salminen, S., Calder, P.C., & Sanders, M.E. (2014). The International Scientific Association for Probiotics and Prebiotics consensus statement on the scope and appropriate use of the term probiotic. Nature Reviews Gastroenterology & Hepatology, 11(8), 506-514. https://doi.org/10.1038/nrgastro.2014.66.
Kelly, C. P., & Lamont, J. T. (2021, September 17). Patient education: Antibiotic-associated diarrhea caused by Clostridioides difficile (Beyond the Basics). UpToDate. Retrieved March 1, 2023, from https://www.uptodate.com/contents/antibiotic-associated-diarrhea-caused-by-clostridioides-difficile-beyond-the-basics
Kotowska M, Albrecht P, Szajewska H. Saccharomyces boulardii in the prevention of antibiotic-associated diarrhoea in children: a randomized double-blind placebo-controlled trial. Aliment Pharmacol Ther. 2005 Mar 1;21(5):583-90. doi: 10.1111/j.1365-2036.2005.02356.x. PMID: 15740542.
Lewis , J. L. (2022). Dehydration – hormonal and metabolic disorders. Merck Manuals Consumer Version. Retrieved March 10, 2023, from https://www.merckmanuals.com/en-ca/home/hormonal-and-metabolic-disorders/water-balance/dehydration
The Ottawa Hospital. (2016). Antibiotic-associated Diarrhea Patient Information. Retrieved March 5, 2023, from https://www.ottawahospital.on.ca/en/documents/2017/01/9-17-antibiotic-associated-diarrhea-pt-info-2013.pdf/.
The Nutrition Source. (2022, July 25). The microbiome. Retrieved March 1, 2023, from https://www.hsph.harvard.edu/nutritionsource/microbiome/